Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 6, NWS San Angelo, TX

March 13, 2021Irion County, Sterling County, Tom Green County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 13, 2021, 7:44 PM CST for Irion County, Sterling County, Tom Green County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2021, 7:44 PM CST (01:44 UTC)
Expired
Mar 13, 2021, 8:30 PM CST
In force
46 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Irion County, TX, Sterling County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 49 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 3:23 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3140 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

652 
WUUS54 KSJT 140144
SVRSJT
TXC235-431-451-140230-
/O.NEW.KSJT.SV.W.0006.210314T0144Z-210314T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
744 PM CST Sat Mar 13 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sterling County in west central Texas...
  Northwestern Tom Green County in west central Texas...
  Northern Irion County in west central Texas...

* Until 830 PM CST.

* At 743 PM CST, a severe thunderstorm was located 12 miles west of 
  Arden, or 13 miles northwest of Mertzon, moving noretheast at 35 
  mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Arden around 810 PM CST.
  Tankersley around 825 PM CST.

Other locations impacted by this severe thunderstorm include Us-
67 Near The Irion-Tom Green County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CST for west central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3163 10119 3166 10103 3170 10071 3128 10061
      3119 10114
TIME...MOT...LOC 0143Z 268DEG 24KT 3140 10097 

HAIL...0.88IN
WIND...70MPH
 
$$
08
1 follow-up statement
315 
WWUS54 KSJT 140156
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
756 PM CST Sat Mar 13 2021

TXC235-431-451-140230-
/O.CON.KSJT.SV.W.0006.000000T0000Z-210314T0230Z/
Sterling TX-Tom Green TX-Irion TX-
756 PM CST Sat Mar 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CST
FOR SOUTHEASTERN STERLING...NORTHWESTERN TOM GREEN AND NORTHEASTERN
IRION COUNTIES...

At 756 PM CST, a severe thunderstorm was located near Arden, or 15
miles north of Mertzon, moving northeast at 35 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

This severe storm will be near...
  Arden around 800 PM CST.

Other locations impacted by this severe thunderstorm include Us-
67 Near The Irion-Tom Green County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CST for west central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3163 10119 3166 10103 3170 10071 3132 10062
      3127 10107
TIME...MOT...LOC 0156Z 243DEG 30KT 3148 10084 

HAIL...0.75IN
WIND...70MPH
 
$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 6:05 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 13, 6:05 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
605 PM CST Sat Mar 13 2021

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday)
Issued at 117 PM CST Sat Mar 13 2021

...Severe Storms Possible Late this Afternoon and Tonight...

Water vapor satellite imagery showed an upper level low moving
slowly eastward across the AZ/UT border, with southwest flow aloft
over West Texas. On visible satellite, mid and high clouds across
West Central Texas are gradually moving out of the area, while
low clouds are partially clearing, resulting in increasing day-
time heating, which should help increase instability potential
this afternoon. At the surface, a north-to-south oriented dry-line
stretched from the NM/TX Border south through the Big Bend
region, with dewpoints in the 20s/30s west of the dry-line and low
to mid 60s east of the dry-line. As the day goes on, the dry-line
will mix east into the Permian Basin, while a Pacific cold front
coming in from the west approaches from behind. This front will
effectively merge with the dry-line by late afternoon, and the
front will continue to push east into West Central Texas early
this evening through late tonight. The aforementioned moisture
east of the dry-line, late afternoon/evening instability, and lift
from frontal convergence and a short-wave rotating around the
low, will result in thunderstorms and showers developing late this
afternoon just west of our region and moving across our forecast
area from west to east though late tonight. All hi-res models
indicate that the storms will form in a line along the cold front
as it moves through, with some weaker storms or light showers
lingering behind the main squall line. By sunrise Sunday, any
showers/storms should be east of our forecast area.

Early this evening, the nocturnal southerly jet strengthens,
resulting in very strong 0-6 km shear of 60-75 KT, while 0-1 km
shear of 15-25 KT supports the potential for a few tornadoes as
well. Meanwhile, with continued day-time heating and dewpoints in
the low 60s, ML CAPE values look to increase to around 1000-2000
J/KG. Thus, the combination of instability and shear could result
in strong to severe storms. SPC convective outlook has most of our
forecast area in a Slight Risk, except in the western and
northwestern Big Country where there is an Enhanced Risk. Also,
the Northwest Hill Country and eastern Heartland regions are in a
Marginal Risk. Main threats are large to very large hail (largest
hail in our extreme western counties), damaging winds (with the
potential for 75+ mph wind gusts in the western and northwestern
Big Country and western Concho Valley), and a few tornadoes
(highest risk in the western counties).

Sunday, look for skies to clear with dry, gusty westerly winds
moving in. Dewpoints lowering into the 20s will likely result in
relative humidities lowering into the 15-20 percent range by late
afternoon, which could combine with the gusty winds to create
elevated to near critical fire weather conditions. Patchy blowing
dust could get blown into our region from the west during the
afternoon due to gusty west winds of 15-30 mph with gusts to 40
mph. Warm, downsloping westerly flow could result in warmer
temperatures than many models are showing, with official forecast
highs in the low 70s.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 235 PM CST Sat Mar 13 2021

Looks like quiet weather Sunday night through Monday night as
weak upper ridging will be over the area. The next weather system
will move into the area Tuesday afternoon and night. An upper
level short wave will combine with returning gulf moisture to
produce scattered showers and thunderstorms Tuesday night. Also,
much of west central Texas will be in the warm sector, east of the
dryline and south of a developing warm front Tuesday afternoon
and evening. A few strong storms are possible across the eastern
half of the area Tuesday night. For Wednesday through Saturday,
look for dry weather and breezy conditions on Wednesday and
Thursday. Also, cooler temperatures are expected.

&&

.AVIATION...
(00Z TAFS)
Issued at 604 PM CST Sat Mar 13 2021

Thunderstorms will move into the TAF sites this evening, affecting
most sites between 00Z and 06Z. Will have some TEMPO groups in the
forecasts to account for briefly MVFR conditions as the storms
move through. Could also see some large hail and damaging winds
with these storms, with the best chances for that at KABI and
KSJT. After the storms move through, conditions will improve to
VFR within a few hours, remaining VFR through tomorrow afternoon.
Will see west winds increase to 15 to 25 knots, and gusty
tomorrow by late morning, through the afternoon hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 46  71  47  73 /  90   0   0   0
San Angelo 	 43  72  45  76 /  90   0   0   0
Junction 	 47  73  42  79 /  80   0   0   0
Brownwood 	 49  72  44  78 /  80   5   0   0
Sweetwater 	 44  69  48  73 /  80   0   0   0
Ozona      	 42  71  42  75 /  90   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SJH
LONG TERM....21
AVIATION...20
Hazardous weather outlook, Mar 13, 1:49 PM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
149 PM CST Sat Mar 13 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-142000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
149 PM CST Sat Mar 13 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop across western portions
of the forecast area late this afternoon and early evening, and
spread east across the rest of West Central Texas through late
tonight. Some of the storms may become severe, especially this
evening. Large to possibly very large hail, damaging winds, and a
few tornadoes are possible. The threat for strongest wind gusts,
potentially reaching 75 mph, will be across the western Big
Country and northwest Concho Valley. Frequent cloud to ground
lightning is also expected with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Elevated to near critical fire weather conditions possible Sunday
afternoon due to gusty west winds and low humidity.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this evening. Please
relay any information about observed weather to the NWS while
following all local, state and CDC guidelines.

In the hours before

Special weather statement, Mar 13, 6:28 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service San Angelo TX
628 PM CST Sat Mar 13 2021

TXZ076-140130-
Crockett TX-
628 PM CST Sat Mar 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROCKETT COUNTY
UNTIL 730 PM CST...

At 625 PM CST, Doppler radar was tracking a line of strong
thunderstorms from near Bakersfield to Rankin, moving northeast at
40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwest Crockett
County.

LAT...LON 3109 10228 3108 10155 3088 10188 3089 10189
      3092 10187 3098 10198 3098 10201 3100 10204
      3099 10207 3099 10214 3102 10218 3100 10219
      3103 10220 3104 10223
TIME...MOT...LOC 0025Z 228DEG 59KT 3109 10214

08
Special weather statement, Mar 13, 6:53 PM CST, 51 minutes before
Special Weather Statement
National Weather Service San Angelo TX
653 PM CST Sat Mar 13 2021

TXZ049-054-140130-
Fisher TX-Nolan TX-
653 PM CST Sat Mar 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NOLAN AND FISHER
COUNTIES UNTIL 730 PM CST...

At 652 PM CST, Doppler radar was tracking a strong thunderstorm over
Valley View, or 9 miles northeast of Colorado City, moving northeast
at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Wastella around 700 PM CST.
  Hobbs around 720 PM CST.
  Rotan and Roby around 730 PM CST.

Other locations impacted by this storm include Gannon, Busby,
Capitola, Us-180 Near The Fisher-Scurry County Line and Us-
84 Near The Nolan-Fisher County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3275 10015 3245 10066 3276 10066 3297 10065
TIME...MOT...LOC 0052Z 230DEG 39KT 3252 10078

SK
Special weather statement, Mar 13, 7:21 PM CST, 23 minutes before
Special Weather Statement
National Weather Service San Angelo TX
721 PM CST Sat Mar 13 2021

TXZ064-065-071-072-140215-
Irion TX-Tom Green TX-Coke TX-Sterling TX-
721 PM CST Sat Mar 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COKE...SOUTHERN
STERLING...WESTERN TOM GREEN AND IRION COUNTIES UNTIL 815 PM CST...

At 719 PM CST, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Big Lake, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Arden around 815 PM CST.

Other locations impacted by this storm over the next hour include
Mertzon, Barnhart, US 67 in Irion County, and US 87 in northwestern
Tom Green County.

LAT...LON 3165 10127 3176 10069 3109 10068 3108 10127
TIME...MOT...LOC 0119Z 257DEG 27KT 3135 10135

sn
Local storm report, Mar 13, 7:34 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
734 PM CST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     STERLING CITY           31.84N 100.98W
03/13/2021  E60 MPH          STERLING           TX   NWS EMPLOYEE

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 6:17 PM CSTSevere Thunderstorm WarningSJTSterling58 min
Mar 13, 6:28 PM CSTSpecial Weather StatementSJTUpton62 min
Mar 13, 6:53 PM CSTSpecial Weather StatementSJTFisher37 min
Mar 13, 7:02 PM CSTSevere Thunderstorm WarningSJTSterling36 min
Mar 13, 7:12 PM CSTSevere Thunderstorm WarningSJTFisher, Nolan63 min
Mar 13, 7:16 PM CSTSevere Thunderstorm WarningSJTCrockett19 min
Mar 13, 7:21 PM CSTSpecial Weather StatementSJTIrion54 min
Mar 13, 7:24 PM CSTSevere Thunderstorm WarningSJTCoke51 min
Mar 13, 7:46 PM CSTSpecial Weather StatementSJTNolan29 min
Mar 13, 8:08 PM CSTSpecial Weather StatementSJTTom Green37 min
Mar 13, 8:11 PM CSTSpecial Weather StatementSJTJones, Nolan49 min
Mar 13, 8:13 PM CSTSevere Thunderstorm WarningSJTTom Green47 min
Mar 13, 8:19 PM CSTSevere Thunderstorm WarningSJTCoke, Runnels44 min
Mar 13, 8:23 PM CSTSpecial Weather StatementSJTHaskell37 min
Mar 13, 8:32 PM CSTSpecial Weather StatementSJTIrion43 min
Mar 13, 8:38 PM CSTSpecial Weather StatementSJTCallahan, Shackelford, Taylor52 min
Mar 13, 8:44 PM CSTSpecial Weather StatementSJTRunnels46 min
Mar 13, 9:01 PM CSTSpecial Weather StatementSJTSchleicher, Tom Green44 min
Mar 13, 9:12 PM CSTSpecial Weather StatementSJTColeman63 min
Mar 13, 9:27 PM CSTSpecial Weather StatementSJTSutton63 min
Mar 13, 9:29 PM CSTSpecial Weather StatementSJTThrockmorton61 min
Mar 13, 10:01 PM CSTSpecial Weather StatementSJTMenard, Schleicher59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.